I read your blog everyday, and really appreciate the advice you give to the balding community.
This is my question: If I had negative side effects from taking finasteride (Propecia) that actually made me stop taking the medication even after cutting the dosage, does this mean that I will likely experience the same or similar side effects if I decided to take Dutasteride? Do they contain the same side effect-causing ingredients, or do they work in different ways? The answer to this would really be helpful, as I am interested in taking Dutasteride, but was wondering whether the side effects that I had from Propecia would occur with Dutasteride (or even in a worse way).
Thanks so much for your time.
Those two medications work in similar ways, so I would expect the side effects should be similar. In fact, dutasteride is a stronger drug with a longer half-life, so if you experienced side effects from finasteride I would have to assume you’d see them with dutasteride… perhaps even to a greater degree and taking more time to disappear.
Remember though, dutasteride is not FDA approved to treat hair loss at this time. Your doctor would have to be willing to prescribe it off-label to you, something many doctors will not do.